This is a case report describing the development of panniculitis following treatment with subcutaneous interferon alpha. A 44-year-old patient with multiple sclerosis received adjuvant immune therapy with recombinant 6 Mio IU interferon-beta (Betaferon) for four years. The patient had been administering subcutaneous injections every other day alternately to her thighs, arms and abdomen. Shortly after initiation of therapy, she developed erythematous patches at the site of injections.
After 4 years, the patient developed painful indurations in the vicinity of the injections sites. The patient became wheelchair-bound due to enormous pain in her legs. The patient was otherwise healthy and had no other complaints. Physical examination revealed tender erythematous indurated plaques on both thighs, and smaller indurations on the arms and abdomen. Histologic examination revealed subcutaneous fatty tissue with thickened fibrosed septa infiltrated with mononuclear cells, confirming the diagnosis of septal panniculitis. There was no vasculitis, necrosis, mucin, lipoid deposits, or evidence of infection (Gram, Grocott, and PAS stainings were negative). Blood tests, computed tomography of abdomen and chest, and X-ray of the thighs were normal.
The patient was subsequently started on prednisone, with alleviation of pain. She was switched to an alternative interferonbeta preparation with improvement in appearance and symptoms of lesions.
Heinzerling L et al. Panniculitis after Subcutaneous Injection of Interferon beta in a Multiple Sclerosis Patient. Eur J Dermatol 2002; 12:194-7.
COPYRIGHT 2003 Journal of Drugs in Dermatology
COPYRIGHT 2003 Gale Group